{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,28]],"date-time":"2026-09-28T16:08:14Z","timestamp":1790611694195,"version":"4.1.0"},"reference-count":16,"publisher":"American Academy of Pediatrics (AAP)","issue":"2","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2008,8,1]]},"abstract":"<jats:p>OBJECTIVE. The objective of this study was to determine whether caregivers had given infants who died unexpectedly over-the-counter cough and cold medications before the infant deaths to identify sociodemographic risk factors for their use.<\/jats:p><jats:p>METHODS. The Arizona Child Fatality Review Program reviews the circumstances surrounding every child death that occurs in the state each year. By statute, the multidisciplinary review teams have access to all medical charts, autopsy reports, law enforcement reports, and other records for their review and use these data to determine the cause of death and its preventability. The data on all infants who died unexpectedly in 2006 and had an autopsy and postmortem toxicologic studies were reviewed for this analysis.<\/jats:p><jats:p>RESULTS. Ten unexpected infant deaths that were associated with cold-medication use were identified. The infants ranged in age from 17 days to 10 months. Postmortem toxicology testing found evidence of recent administration of pseudoephedrine, antihistamine, dextromethorphan, and\/or other cold-medication ingredients in these infants. The families who used these medications were poor and publicly insured, and 50% of them had limited English proficiency. Only 4 of these infants had received medical care for their current illness before their death. The over-the-counter cough and cold medication had been prescribed by a clinician for only 1 of these infants.<\/jats:p><jats:p>CONCLUSIONS. Review of these infants' deaths raises concern about the role of the over-the-counter cough and cold medications in these deaths. These findings support the recommendation that such medications not be given to infants. In addition, these findings suggest that warnings on these medications \u201cto consult a clinician\u201d before use are not being followed by parents. Educational campaigns to decrease the use of over-the-counter cough and cold medications in infants need to be increased.<\/jats:p>","DOI":"10.1542\/peds.2007-3813","type":"journal-article","created":{"date-parts":[[2008,8,1]],"date-time":"2008-08-01T13:38:30Z","timestamp":1217597910000},"page":"e318-e322","source":"Crossref","is-referenced-by-count":69,"title":["Unexpected Infant Deaths Associated With Use of Cough and Cold Medications"],"prefix":"10.1542","volume":"122","author":[{"given":"Mary E.","family":"Rimsza","sequence":"first","affiliation":[{"name":"Department of Pediatrics, University of Arizona College of Medicine, Tucson, Arizona"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Susan","family":"Newberry","sequence":"additional","affiliation":[{"name":"Arizona Child Fatality Program, Arizona Department of Health Services, Phoenix, Arizona"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"417","published-online":{"date-parts":[[2008,8,1]]},"reference":[{"key":"2021120905585999400_R1","unstructured":"Centers for Disease Control and Prevention. Infant deaths associated with cough and cold medication: two states, 2005. MMWR Morb Mortal Wkly Rep.\u20082007;56(1):1\u20134"},{"key":"2021120905585999400_R2","doi-asserted-by":"crossref","unstructured":"Sharfstein JM, North M, Serwint JR. Over the counter but no longer under the radar: pediatric cough and cold medications. N Engl J Med.\u20082007;357(23):2321\u20132324","DOI":"10.1056\/NEJMp0707400"},{"key":"2021120905585999400_R3","doi-asserted-by":"crossref","unstructured":"Rimsza ME, Schackner R, Bowen K, Marshall W. Can child deaths be prevented? The Arizona Child Fatality Review Program. Pediatrics.\u20082002;110(1). Available at: www.pediatrics.org\/cgi\/content\/full\/110\/1\/e11","DOI":"10.1542\/peds.110.1.e11"},{"key":"2021120905585999400_R4","doi-asserted-by":"crossref","unstructured":"Wingert WE, Mundy LA, Collins GL, Chmara ES. Possible role of pseudoephedrine and other over-the-counter cold medications in the deaths of very young children. J Forensic Sci.\u20082007;52(2):487\u2013490","DOI":"10.1111\/j.1556-4029.2007.00391.x"},{"key":"2021120905585999400_R5","doi-asserted-by":"crossref","unstructured":"Marinetti L, Lehman L, Casto B, Harshbarger K, et al. Case report: over-the-counter cold medications\u2014postmortem findings in infants and the relationship to cause of death. J Anal Toxicol.\u20082005;29(7):738\u2013743","DOI":"10.1093\/jat\/29.7.738"},{"key":"2021120905585999400_R6","doi-asserted-by":"crossref","unstructured":"Boland DM, Lew EO, Heran WL. Fatal cold medication intoxication in an infant. J Anal Toxicol.\u20082003;27(7):523\u2013526","DOI":"10.1093\/jat\/27.7.523"},{"key":"2021120905585999400_R7","doi-asserted-by":"crossref","unstructured":"Kelly LF. Pediatric cough and cold preparations. Pediatr Rev.\u20082004;25(4):115\u2013122","DOI":"10.1542\/pir.25-4-115"},{"key":"2021120905585999400_R8","doi-asserted-by":"crossref","unstructured":"Gunn VL, Taha SH, Liebelt EL, Serwint JR. Toxicity of over-the-counter cough and cold medications. Pediatrics.\u20082001;108(3). Available at: www.pediatrics.org\/cgi\/content\/full\/108\/3\/e52","DOI":"10.1542\/peds.108.3.e52"},{"key":"2021120905585999400_R9","doi-asserted-by":"crossref","unstructured":"Gadomski A, Horton L. The need for a rational therapeutics in the use of cough and cold medicine in infants. Pediatrics.\u20081992;89(4 pt 2):774\u2013776","DOI":"10.1542\/peds.89.4.774"},{"key":"2021120905585999400_R10","doi-asserted-by":"crossref","unstructured":"Baker AM, Johnson DG, Hearn WL, Moore KA, et al. Fatal diphenhydramine intoxication in infants. J Forensic Sci.\u20082003;48(2):425\u2013428","DOI":"10.1520\/JFS2002121"},{"key":"2021120905585999400_R11","doi-asserted-by":"crossref","unstructured":"Starke PR, Weaver J, Chowdhury BA. Boxed warning added to promethazine labeling for pediatric use. N Engl J Med.\u20082005;352(25):2653","DOI":"10.1056\/NEJM200506233522522"},{"key":"2021120905585999400_R12","doi-asserted-by":"crossref","unstructured":"American Academy of Pediatrics, Committee on Drugs. Use of codeine- and dextromethorphan-containing cough remedies in children. Pediatrics.\u20081997;99(6):918\u2013920","DOI":"10.1542\/peds.99.6.918"},{"key":"2021120905585999400_R13","doi-asserted-by":"crossref","unstructured":"Rammer L, Holmgren P, Sandler H. Fatal intoxication by dextromethorphan: a report on two cases. Forensic Sci Int.\u20081988;37(4):233\u2013236","DOI":"10.1016\/0379-0738(88)90230-7"},{"key":"2021120905585999400_R14","doi-asserted-by":"crossref","unstructured":"Hickson GB, Altemeier WA, Martin ED, Campbell PW. Parental administration of chemical agents: a cause of apparent life-threatening events. Pediatrics.\u20081989;83(5):772\u2013779","DOI":"10.1542\/peds.83.5.772"},{"key":"2021120905585999400_R15","doi-asserted-by":"crossref","unstructured":"Allotey P, Reidpath DD, Elisha D. \u201cSocial medication\u201d and the control of children: a qualitative study of over-the-counter medication among Australian children. Pediatrics.\u20082004;114(3). Available at: www.pediatrics.org\/cgi\/content\/full\/114\/3\/e378","DOI":"10.1542\/peds.2004-0759"},{"key":"2021120905585999400_R16","doi-asserted-by":"crossref","unstructured":"Kuchn BM. Citing serious risks, FDA recommends no cold and cough medications for infants. JAMA.\u20082008;299(8):887","DOI":"10.1001\/jama.299.8.887"}],"container-title":["Pediatrics"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/publications.aap.org\/pediatrics\/article-pdf\/122\/2\/e318\/1034533\/zpe0080800e318.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/publications.aap.org\/pediatrics\/article-pdf\/122\/2\/e318\/1034533\/zpe0080800e318.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2023,5,19]],"date-time":"2023-05-19T12:04:56Z","timestamp":1684497896000},"score":1,"resource":{"primary":{"URL":"https:\/\/publications.aap.org\/pediatrics\/article\/122\/2\/e318\/73057\/Unexpected-Infant-Deaths-Associated-With-Use-of"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2008,8,1]]},"references-count":16,"journal-issue":{"issue":"2","published-online":{"date-parts":[[2008,8,1]]},"published-print":{"date-parts":[[2008,8,1]]}},"URL":"https:\/\/doi.org\/10.1542\/peds.2007-3813","relation":{},"ISSN":["0031-4005","1098-4275"],"issn-type":[{"value":"0031-4005","type":"print"},{"value":"1098-4275","type":"electronic"}],"subject":[],"published":{"date-parts":[[2008,8,1]]}}}